Kentucky, 2010

Wildfire in Kentucky, November 12 to 13, 2010

November 12 to 13, 2010 · NWS PAH · 1 event in 1 county or zone

A large brush fire consumed 234 acres in the Lyon County portion of the Land Between The Lakes National Recreation Area. The fire was just off the east side of Kentucky Highway 453, known as The Trace.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large brush fire consumed 234 acres in the Lyon County portion of the Land Between The Lakes National Recreation Area. The fire was just off the east side of Kentucky Highway 453, known as The Trace. Conditions were ripe for such a fire due to the summer and fall drought. Very low relative humidity on consecutive afternoons dried fine fuels such as leaves and grass. Green vegetation that normally slows the rate of fire spread in the summer was dormant due to killing frosts in October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 12, 2:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 12, 2:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CST FRI NOV 12 2010

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
SOME MINOR TIMING DIFFERENCES EXIST REGARDING THE BAND OF SHOWERS
ASSOCIATED WITH A COLD FRONT SATURDAY. OTHERWISE...MODEL AGREEMENT
IS VERY GOOD THROUGH SUNDAY.

A SURFACE LOW WILL MOVE NORTH/NORTHEAST ACROSS WESTERN MISSOURI
TONIGHT...REACHING EASTERN IOWA BY 12Z. THE TRAILING COLD FRONT WILL
SWEEP EAST ACROSS SOUTHEAST MISSOURI SATURDAY MORNING...THEN ACROSS
MUCH OF THE LOWER OHIO VALLEY IN THE AFTERNOON. MODELS ARE IN GOOD
AGREEMENT WITH THEIR DEPICTION OF A BAND OF RAINFALL TUCKED CLOSE TO
THE FRONTAL BOUNDARY. A NARROW RIBBON OF STRONG MID LEVEL FORCING IS
FORECAST TO ACCOMPANY THE FRONT. DECENT LOW LEVEL INFLOW UP TO 30
KNOTS AND PRECIPITABLE WATER VALUES OVER AN INCH ARGUE FOR A SOLID
BAND OF RAINFALL ALONG THE FRONT. THE DURATION MAY ONLY BE A FEW
HOURS GIVEN THE NARROW AXIS OF THE MODEL QPF. MOS POPS ARE IN THE
LIKELY CATEGORY...AND THEY LOOK REASONABLE.

SOME SHOWERS WILL LINGER IN WESTERN KY/SW INDIANA SATURDAY EVENING.
HIGH PRESSURE WILL BUILD EAST FROM THE SOUTHERN PLAINS TO THE LOWER
MISSISSIPPI VALLEY ON SUNDAY...AS THE SURFACE LOW LIFTS NORTH TO THE
CANADIAN BORDER. THIS WILL RESULT IN A COOLER AND DRIER WESTERLY
FLOW. EVEN WITH PLENTY OF SUN...HIGHS SUNDAY WILL BE NEAR OR
SLIGHTLY BELOW NORMAL.

FOR TEMPS...FORECAST LOWS WILL BE A LITTLE BELOW MOS IN THE EAST DUE
TO CLEAR SKY AND LIGHT WINDS TONIGHT. OTHERWISE...MOS GUIDANCE
APPEARS REASONABLE THROUGH SUNDAY.

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
WITH A SURFACE BOUNDARY WELL SOUTH OF THE AREA...STRONG SOUTHWEST
FLOW ALOFT...AND MULTIPLE IMPULSES IN THAT FLOW...THERE IS CERTAINLY
SOME POTENTIAL FOR MOISTURE TO BE DRAWN NORTH/NORTHWEST TOWARD THE
QUAD STATE SUNDAY NIGHT THROUGH TUESDAY. THE 00Z ECMWF DOES GENERATE
SOME LIGHT QPF INTO THE PENNYRILE REGION OF WEST KENTUCKY
MONDAY...BUT OTHERWISE IT IS DRY...AND THE 12Z GFS IS DRY THROUGHOUT
THE PERIOD. WITH ALL THIS IN MIND WILL KEEP THE SMALL POPS IN THE
SOUTHEAST/EAST FOR MONDAY...AND KEEP THE REST OF THE AREA/PERIOD
DRY. WOULD NOT BE AT ALL SURPRISED IF THE MODELS REVERT BACK TO A
WETTER SOLUTION FOR THE QUAD STATE...BUT FOR NOW CANNOT IGNORE THE
MODEL CONSENSUS.

THE 00Z ECMWF HAS TRENDED MUCH STRONGER WITH AN UPPER LEVEL STORM
SYSTEM MOVING EAST ACROSS THE NORTHERN PLAINS TOWARD THE GREAT LAKES
WEDNESDAY INTO THURSDAY. A WEAK FRONT HAS BEEN CONSISTENTLY FORECAST
TO MOVE THROUGH THE AREA SOMETIME WEDNESDAY OR WEDNESDAY NIGHT...BUT
IT WAS EXPECTED TO BE DRY. THE ECMWF NOW HAS AROUND A TENTH OF AN
INCH QPF WITH IT IN THE EVANSVILLE TRI STATE AREA WEDNESDAY EVENING.
THE GFS RUNS HAVE TRENDED A BIT STRONGER WITH THIS SYSTEM...BUT NOT
NEARLY AS MUCH AS THE ECMWF. FEEL THAT THE ECMWF IS TOO STRONG...AND
THAT THE GOOD DYNAMICS WITH THE SYSTEM WILL REMAIN WELL NORTH OF THE
AREA. THE GULF IS EFFECTIVELY CUT OFF BY SURFACE HIGH PRESSURE...SO
THERE WILL BE NO LOW-LEVEL MOISTURE FEEDING INTO THE SYSTEM. WILL
THEREFORE KEEP THE FORECAST DRY WITH THE FRONT.

AS FOR TEMPERATURES...TRENDED UPWARD A BIT FOR HIGHS MONDAY AND
TUESDAY...WITH LITTLE/NO RAIN AND LESS CLOUD COVER EXPECTED. CLEAR
SKIES AND STRONG SOUTH WINDS AHEAD OF THE COLD FRONT WILL ALLOW
TEMPERATURES TO REACH INTO AT LEAST THE LOWER 60S THROUGHOUT THE
AREA WEDNESDAY. THE FRONT WILL PACK A PUNCH TEMPERATURE-WISE...AS
HIGHS THURSDAY WILL STRUGGLE TO REACH THE LOWER 50S. LOWER 50S WILL
BE COMMON ON FRIDAY AS WELL. THE POST FRONTAL AIRMASS WILL BE VERY
DRY AS WELL...SO LOWS ARE LIKELY TO BE BELOW FREEZING AGAIN THURSDAY
AND FRIDAY NIGHTS.

&&

.FIRE WEATHER...
VERY LOW RH AND 5 TO 10 KNOTS OF WIND WILL RESULT IN ELEVATED FIRE
DANGER UNTIL SUNSET. RH RECOVERY WILL BE A LITTLE SLOWER
TONIGHT...AND WINDS WILL NOT DIE COMPLETELY. RAIN WILL ARRIVE FROM
WEST TO EAST DURING THE DAY SATURDAY. THE RAIN MAY NOT REACH THE
PENNYRILE REGION UNTIL LATER IN THE AFTERNOON. AMOUNTS WILL BE
AROUND ONE QUARTER INCH ON AVERAGE.

&&

.AVIATION...
SOME THICKENING AND LOWERING OF CLOUDS IS EXPECTED LATE TONIGHT AND
SATURDAY MORNING. RAIN WILL REACH THE KCGI/KPAH AREAS IN THE
MORNING...LIKELY BRINGING LOCAL MVFR CONDITIONS.

&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...MY
LONG TERM...DRS
Hazardous weather outlook, Nov 12, 3:53 AM CST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
353 AM CST FRI NOV 12 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
353 AM CST FRI NOV 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN ELEVATED FIRE DANGER CONTINUES ACROSS THE REGION TODAY DUE TO
DUE TO EXTREMELY DRY VEGETATION...AND VERY LOW AFTERNOON RELATIVE
HUMIDITIES IN THE 20S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE ON
SATURDAY. HOWEVER...STRONG STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lyon

When
November 12, 4:00 PM CST to November 13, 6:00 AM CST
Where
Lyon forecast zone
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266703.